Tornadoes · United States · Maryland · 2004

F1 tornado, Elk Neck, Maryland, July 12, 2004

This F1 tornado ran 0.8 miles across Cecil County on July 12, 2004, touching down at 1:30 PM EDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 12, 2004
Touchdown
1:30 PM EDT (17:30 UTC)
Path length
0.8 miles (1.3 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Cecil County
Touchdown point
39.520, -75.950
Lift-off point
39.520, -75.950
Record number
489

What the Weather Service recorded

An F1 (Fujita Scale) tornado touched down in Elk Neck State Park and downed over 100 trees. Numerous other trees were twisted and snapped thirty to sixty feet from the ground. Most of the damage was near Osprey Cove Lane. A substantial number of trees were knocked down across the entrance to the park. The path length was estimated to be about half a mile long and the path width was estimated to be around 100 yards wide. There was no reported property damage.

The same parent severe thunderstorm dropped a second F1 (Fujita Scale) tornado just south of Elk Neck. This tornado reached the ground just west of Maryland State Route 272 and proceeded east across the roadway crossing Joy Street and Elk River Lane in a discontinuous path before lifting. Numerous trees were knocked down and twisted. This caused power outages to around 2,100 homes and businesses. About 800 still had no power on the 13th. The path length was estimated to be about three-quarters of a mile long and the path width was estimated to be around 200 yards wide. There was no reported major property damage, nearly all the damage was to trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the tornado touched down at Jul 12, 12:10 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 12, 12:10 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 PM EDT MON JUL 12 2004

SENT OUT AN UPDATE WHICH INCLUDED AN EXPANSION OF THE FLOOD WATCH TO
OUR NORTH AND WEST. ALSO NEEDED TO LOWER TEMPS FOR MOST PLACES BY A
CATEGORY OR TWO. AN UPDATED FLOOD WATCH BULLETIN WITH ALL THE NEWER
DETAILS HAVE BEEN SENT.

KRUZDLO

----------------------PREVIOUS AFD---------------------------

.UPDATE...
ISSUING UPDATED PRODUCTS TO UP POPS THIS MORNING TO LIKELY. NUMEROUS
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE MAJORITY
OF THE CWA THIS MORNING. KDIX 88D ALREADY SHOWING SEVERAL INCHES OF RAIN
HAS FALLEN ACROSS SOUTHEAST BERKS, AND INTO CHESTER AND MONTGOMERY
COUNTIES. A FEW FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. SOME
ROADWAY FLOODING HAS ALREADY BEEN REPORTED IN AMITY TOWNSHIP, IN
SOUTHEAST BERKS COUNTY. RADAR AND QPF TRENDS ACROSS BERKS AND LEHIGH
COUNTIES WILL CONTINUE TO BE MONITORED AS THEY ARE CURRENTLY NOT IN
THE FLOOD WATCH.

UPDATED ZONES ALREADY SENT, AND UPDATED GRAPHICS AND TABLES TO
FOLLOW SOON.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071.
NJ...FLOOD WATCH THROUGH TONIGHT NJZ015-017>019.
DE...FLOOD WATCH THROUGH TONIGHT DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT MDZ008.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

GORSE

-----------------------------------
.PREVIOUS DISCUSSION FROM 345 AM...

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE
ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS
ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT
INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON
A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN
THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW
NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP.

&&

.HYDROLOGY...

WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY.
WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2
INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE
MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE
GIVE ALL THE ABOVE.

&&

.LONG TERM (WED THROUGH SUNDAY)...
MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST.

&&

.MARINE...
FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3
TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE.
REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS,
AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON
NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL
SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS
MARINE AREA.

&&

.AVIATION...
TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND
THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING
CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA.
&&

ZEV/NYY5531
Hazardous weather outlook, Jul 12, 4:35 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EDT MON JUL 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130834-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
435 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA.
IN PENNSYLVANIA...
  DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS.

IN NEW JERSEY...
  CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON.

IN DELAWARE...
  NEW CASTLE.

IN MARYLAND...
  CECIL.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT
THE AREA THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Phillips Aaf/Abe, MD (KAPG), 12:00Z

5.5 hours before the tornado, 14 km from the path. July 12, 2004.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 76 joules per kilogram, CIN -92, lifted condensation level 902 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 81 square meters per square second, 0 to 6 km bulk shear 27 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Surface CAPE
378 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Phillips Aaf/Aberdn (APG), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2004 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are

The other tornadoes of July 12, 2004

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 121:28 PM EDTF1Cecil, MD0.5100
July 124:10 PM EDTF0Kent, DE0.5100
July 127:10 PM CDTF2Wheeler, NE1.540$130,000
July 127:30 PM CDTF1Wheeler, NE1.5202$170,000
July 127:35 PM CDTF2Wheeler, NE1.040$90,000
July 127:39 PM CDTF0Garfield, NE1.020$1,000
July 128:59 PM CDTF0Howard, NE0.125$70,000
July 1210:32 PM CDTF0Clay, MN0.525
July 1210:52 PM CDTF1Clay, MN10.050$100,000
July 1211:13 PM CDTF0Becker, MN0.525
July 1211:15 PM CDTF1Otter Tail, MN5.050$400,000
July 1211:30 PM CDTF1Otter Tail, MN14.050$600,000
July 1212:05 AM CDTF0Otter Tail, MN0.525

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.